Oklahoma, 2005

Hail and Damaging Wind in Oklahoma, March 24, 2005

March 24, 2005 · NWS TSA · 42 events in 15 counties and zones

41 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 5:50 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 24, 5:50 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
550 PM CST THU MAR 24 2005

.MESOSCALE DISCUSSION...
FOR INTERESTS IN PITTSBURG...PUSHMATAH AND CHOCTAW COUNTY MONITORING
THE SUPERCELL CROSSING THE RED RIVER INTO MARSHALL COUNTY
OKLAHOMA...0 TO 6 KM SHEAR OF 60 KNOTS OF STORM-RELATIVE HELICITY
CALCULATED TO THE LCL OF -100 M2/S2 WOULD SUPPORT AN ANTICYCLONIC
CIRCULATION WITH INFLOW ON THE NORTH SIDE OF THE CELL.  SPOTTER
POSITIONS WILL HAVE TO BE ADJUSTED ACCORDINGLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Mar 24, 12:50 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CST THU MAR 24 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CST THU MAR 24 2005

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN OKLAHOMA AND WEST
CENTRAL AND NORTHWEST ARKANSAS THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
        AREA....WEST OF A MIAMI TO FORT SMITH LINE
        ONSET....LATE AFTERNOON

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
 	AREA...ALL OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST
		ARKANSAS.
	ONSET...LATE AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED...DRYWIND INDEX=0.26.
	AREA...ALL OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST
		ARKANSAS.
	ONSET...AFTERNOON.

DISCUSSION...
SURFACE LOW PRESSURE WAS LOCATED OVER NORTHWEST OKLAHOMA EARLY THIS
AFTERNOON.  SOUTHERLY WINDS ASSOCIATED WITH THIS SYSTEM WERE
CONTINUING TO DRAW MOISTURE NORTHWARD INTO THE AREA...AND DEW POINTS
WILL CLIMB INTO THE 50S THROUGH THE REMAINDER OF THE AFTERNOON.  A
DRYLINE WILL ALSO CONTINUE TO DEVELOP AND BECOME BETTER DEFINED
EXTENDING SOUTHWARD FROM THE SURFACE LOW GENERALLY IN THE VICINITY
OF THE I-35 CORRIDOR.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRY LINE
LATE THIS AFTERNOON IN A NARROW BAND OF MOIST UNSTABLE AIR.
ALTHOUGH THE DEPTH OF THE MOISTURE REMAINS SOMEWHAT IN QUESTION...
DEEP LAYER SHEAR PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WOULD
HAVE THE POTENTIAL TO BE SUPERCELLULAR...WITH A POSSIBILITY OF
TORNADOES LATE THIS AFTERNOON AND EARLY THIS EVENING.

BY LATER THIS EVENING A WARM FRONT WILL BE NEAR THE INTERSTATE 40
CORRIDOR. STORMS WILL BECOME INCREASINGLY ELEVATED DURING THE
EVENING...AND EXPAND IN COVERAGE ACROSS FAR NORTHEAST OKLAHOMA AND
SPREAD ACROSS NORTHWEST ARKANSAS OVERNIGHT. STEEP MID LEVEL LAPSE
RATES WILL LIKELY PROVIDE A LARGE HAIL THREAT. STORMS WILL END
DURING THE OVERNIGHT HOURS AS THE LOW PRESSURE SYSTEM MOVES OUT OF
THE AREA.

IN ADDITION TO THE SEVERE WEATHER THREAT...SOUTH WINDS AND
TEMPERATURES WARMING INTO THE 60S AND 70S HAVE LED TO WORSENING
FIRE WEATHER CONDITIONS ACROSS THE AREA THIS AFTERNOON.
HOWEVER...THE INCREASING LOW LEVEL MOISTURE WILL ALSO HELP TO
ALLEVIATE THESE CONDITIONS SOME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS ACROSS THE ENTIRE AREA. ALL INTERESTS
SHOULD CONTINUE TO MONITOR LATER FORECASTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
IT NOW APPEARS THAT THE FRONT WILL BE SOUTH OF THE AREA FRIDAY...
KEEPING THE THREAT OF THUNDERSTORMS SOUTH AND EAST OF THE AREA. AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA OVER THE
WEEKEND...CAUSING WIDESPREAD RAIN TO DEVELOP SATURDAY INTO SATURDAY
NIGHT. SUFFICIENT ELEVATED INSTABILITY WILL BE PRESENT FOR A FEW
EMBEDDED THUNDERSTORMS OVER SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS...BUT ARE NOT EXPECTED TO BE SEVERE. ANOTHER UPPER SYSTEM
WILL MOVE TOWARD THE AREA BY MID WEEK...BRINGING THE NEXT CHANCE OF
THUNDERSTORMS TUESDAY AND WEDNESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR LATER FORECASTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 24, 3:30 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
330 PM CST THU MAR 24 2005

ARZ002-011-242215-
CARROLL AR-MADISON AR-
330 PM CST THU MAR 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CST
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     CARROLL AND MADISON

AT 330 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ALABAM...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DENVER...OSAGE...GREEN FOREST...
DRYFORK...DELMAR...METALTON...RUDD...CONNOR...CARROLLTON...CABANAL...
RULE...COIN...FORUM...MARBLE AND ALABAM.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL.
Special weather statement, Mar 24, 5:37 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CST THU MAR 24 2005

OKZ049-053>076-250700-
ADAIR OK-CHEROKEE OK-CHOCTAW OK-CRAIG OK-CREEK OK-
DELAWARE OK-HASKELL OK-LATIMER OK-LE FLORE OK-
MCINTOSH OK-MAYES OK-MUSKOGEE OK-NOWATA OK-OKFUSKEE OK-
OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEQUOYAH OK-TULSA OK-
WAGONER OK-WASHINGTON OK-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
77 IN EFFECT UNTIL 1 AM CST FOR THE FOLLOWING AREAS

IN OKLAHOMA THIS WATCH INCLUDES 25 COUNTIES

IN EAST CENTRAL OKLAHOMA

CHEROKEE              MUSKOGEE              OKFUSKEE
SEQUOYAH

IN NORTHEAST OKLAHOMA

ADAIR                 CRAIG                 CREEK
DELAWARE              MAYES                 NOWATA
OKMULGEE              OSAGE                 OTTAWA
PAWNEE                ROGERS                TULSA
WAGONER               WASHINGTON

IN SOUTHEAST OKLAHOMA

CHOCTAW               HASKELL               LATIMER
LE FLORE              MCINTOSH              PITTSBURG
PUSHMATAHA

THIS INCLUDES THE CITIES OF...CHOUTEAU...CHECOTAH...EUFAULA...
CLAREMORE...CATOOSA...SALLISAW...JAY...HUGO...TAHLEQUAH...
STIGLER...NOWATA...OKEMAH...MUSKOGEE...STILWELL...MARIETTA...
WESTVILLE...TULSA...WAGONER...COWETA...BARTLESVILLE...MCALESTER...
ANTLERS...CLAYTON...POTEAU...WILBURTON...PAWHUSKA...OKMULGEE...
HENRYETTA...PAWNEE...MIAMI...VINITA AND SAPULPA

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

41 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pittsburg

When
March 24, 6:22 PM CST
Where
Pittsburg County, 4 mi NE of Ashland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.400, -96.400

Hail, Washington

When
March 24, 6:39 PM CST
Where
Washington County, Bartlesville
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
34.633, -95.350

Hail, Washington

When
March 24, 7:13 PM CST
Where
Washington County, Ochelata
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -95.650

Hail, Pittsburg

When
March 24, 7:24 PM CST
Where
Pittsburg County, Canadian
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.400, -94.700

Hail, Pittsburg

When
March 24, 7:31 PM CST
Where
Pittsburg County, Hartshorne
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.150, -95.817

Hail, McIntosh

When
March 24, 7:37 PM CST
Where
McIntosh County, Eufaula
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.450, -95.700

Hail, McIntosh

When
March 24, 7:39 PM CST
Where
McIntosh County, Vivian
Measured
1.25 in hail
Reported by
STORM CHASER
Coordinates
36.150, -96.117

Hail, Nowata

When
March 24, 7:40 PM CST
Where
Nowata County, Delaware
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
36.750, -96.000

Hail, Pawnee

When
March 24, 7:44 PM CST
Where
Pawnee County, 1 mi SW of Pawnee
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.767, -95.133

Hail, McIntosh

When
March 24, 7:44 PM CST
Where
McIntosh County, 6 mi NE of Eufaula
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.367, -95.833

Hail, McIntosh

When
March 24, 7:46 PM CST
Where
McIntosh County, 4 mi NNE of Onapa
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.317, -95.600

Hail, Latimer

When
March 24, 7:52 PM CST
Where
Latimer County, 8 mi S of Wilburton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.067, -95.950

Hail, Rogers

When
March 24, 7:53 PM CST
Where
Rogers County, Oologah
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
36.150, -95.950

Hail, Rogers

When
March 24, 8:06 PM CST
Where
Rogers County, 4 mi N of Oologah
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
36.217, -95.767

Hail, Pawnee

When
March 24, 8:09 PM CST
Where
Pawnee County, Cleveland
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.133, -94.667

Thunderstorm Wind, Muskogee

When
March 24, 8:10 PM CST
Where
Muskogee County, Braggs
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.100, -95.883

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Creek

When
March 24, 8:11 PM CST
Where
Creek County, Mannford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -95.150

Hail, Osage

When
March 24, 8:11 PM CST
Where
Osage County, 4 mi S of Hominy
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.050, -95.783

Hail, Craig

When
March 24, 8:15 PM CST
Where
Craig County, 7 mi NE of Centralia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.850, -95.483

Penny size hail fell 2 miles west of Hollow.

Hail, Tulsa

When
March 24, 8:16 PM CST
Where
Tulsa County, 2 mi W of Collinsville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.050, -95.783

Hail, Osage

When
March 24, 8:17 PM CST
Where
Osage County, 1 mi S of Hominy
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.183, -95.750

Hail, Pushmataha

When
March 24, 8:24 PM CST
Where
Pushmataha County, 3 mi N of Clayton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.800, -95.250

Hail, Nowata

When
March 24, 8:29 PM CST
Where
Nowata County, Watova
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.800, -96.017

Hail, Sequoyah

When
March 24, 8:33 PM CST
Where
Sequoyah County, Gans
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -96.000

Hail, Rogers

When
March 24, 8:34 PM CST
Where
Rogers County, Oologah
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
36.600, -95.983

Hail, Tulsa

When
March 24, 8:35 PM CST
Where
Tulsa County, Sand Spgs
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
35.167, -95.650

Hail, Latimer

When
March 24, 8:37 PM CST
Where
Latimer County, 6 mi SW of Bengal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -95.717

Hail, Washington

When
March 24, 8:40 PM CST
Where
Washington County, Bartlesville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.283, -95.583

Hail, Tulsa

When
March 24, 8:40 PM CST
Where
Tulsa County, Collinsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.783, -95.633

Hail, Tulsa

When
March 24, 8:50 PM CST
Where
Tulsa County, 6 mi S of Tulsa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.350, -95.500

Quarter size hail fell near the intersection of Peoria and 61st Street South.

Hail, Rogers

When
March 24, 8:52 PM CST
Where
Rogers County, Claremore
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -96.817

Hail, Tulsa

When
March 24, 8:54 PM CST
Where
Tulsa County, Tulsa
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
35.450, -95.517

Quarter size hail fell at the KOTV studio in downtown Tulsa.

Hail, Tulsa

When
March 24, 9:05 PM CST
Where
Tulsa County, 7 mi E of Tulsa
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.800, -95.317

Penny size hail was reported at the National Weather Service office near the intersection of Highway 169 and 11th Street in Tulsa.

Hail, Tulsa

When
March 24, 9:11 PM CST
Where
Tulsa County, 11 mi ENE of Tulsa
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.450, -95.700

Quarter size hail was reported near the intersection of 145th East Avenue and 21st Street North in the northeast part of Tulsa.

Hail, Le Flore

When
March 24, 9:21 PM CST
Where
Le Flore County, Shady Pt
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.833, -95.533

Hail, Tulsa

When
March 24, 9:21 PM CST
Where
Tulsa County, 5 mi SE of Tulsa
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
36.500, -95.700

Quarter size hail was reported near the intersection of Interstate 44 and Sheridan Avenue in the city of Tulsa.

Hail, Craig

When
March 24, 9:22 PM CST
Where
Craig County, Vinita
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.317, -96.467

Hail, Tulsa

When
March 24, 9:28 PM CST
Where
Tulsa County, Broken Arrow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -95.200

Hail, Nowata

When
March 24, 9:31 PM CST
Where
Nowata County, 8 mi E of Lenapah
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -96.417

Hail, Tulsa

When
March 24, 10:14 PM CST
Where
Tulsa County, Broken Arrow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.367, -96.400

Hail, Rogers

When
March 24, 10:25 PM CST
Where
Rogers County, Catoosa
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -95.267

Hail, Muskogee

When
March 24, 10:53 PM CST
Where
Muskogee County, Ft Gibson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.367, -95.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439968, 5439969, 5439970, 5439971, 5439980, 5439972, 5439973, 5439974, 5439975, 5439976, 5439977, 5439978, 5439979, 5439981, 5439982, 5439983, 5439984, 5439985, 5440056, 5440057, 5440684, 5440685, 5440686, 5440687, 5440688, 5440689, 5440691, 5440690, 5440692, 5440694, 5440693, 5440695, 5440696, 5440697, 5440698, 5440699, 5440700, 5440701, 5440702, 5440703, and more.